Alert archive / Virginia / Tornado Warnings in 1998

Tornado Warning 2, NWS Wakefield, VA

April 1, 1998Nottoway County, Virginia

NWS Wakefield, VA issued this tornado warning at Apr 1, 1998, 2:12 PM EST for Nottoway County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 1998, 2:12 PM EST (19:12 UTC)
Expired
Apr 1, 1998, 2:45 PM EST
In force
33 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Nottoway County, VA

The radar

The Norfolk radar (KAKQ), 94 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WFUS01 KAKQ 011911 RRA
TORAKQ
VAC135-011945-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
212 PM EST WED APR 1 1998


THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 245 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL VIRGINIA

   ...SOUTHEASTERN NOTTOWAY COUNTY




* AT 210 PM EST... RADAR AND SPOTTERS INDICATE A POSSIBLE
TORNADO 3 MILES   SOUTH OF BLACKSTONE OR 2 MILES WEST SOUTHWEST OF
FORT PICKETT   MOVING EAST NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
    FORT PICKETT                        BY 215 PM EST



&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 1, 9:40 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Apr 1, 9:40 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
940 AM EST WED APR 1 1998

WBC...THANKS FOR COORD CALL. ONLY 2 MORE DAYS

RDU...MENTION PSBL GUSTY WINDS IN TS THIS AFTN.

88D SHOWG SHWRS NOW ENTERING WRN COUNTIES. SM LTG IN SOUTHWARD EXTNSN
OF LN IN NCNTRL NC. LTST SAT LOOP SHOWS LOTS CLDS AHD OF COLD FRONT NOW
WORKING THRU FAR WESTERN VA. DEW POINTS CURRENTLY IN THE L-M60S ACRS
FA.

CURRENT FCST PRETTY MUCH ON TRACK. CAN PROB TAKE OUT MENTION OF TIMING
OF PCPN THIS AFTN. CUD PUT MENTION OF GUSTY WINDS ACCOMPANYING TS THIS
AFTN. MODIFIED AREA MORN UA HAS LI/S BTWN -4 AND -6 WITH CAPES
1000-1500. VERT WIND PROFILES SHOW LTL DIRECTIONAL SHEAR BUT SM SPEED
SHEAR. CLOUD CVR SHUD HELP STABILITY BUT SM BREAKS LIKELY ESP ERN FA
THIS AFTN. SEE GUD CHC SM STG WINDS MID-LATE AFTN AND WITH WBZ BTWN
9-10K FT GUD FOR PSBL HAIL.

CWF...SMALL CRAFT ADVISORY UP TDY.

RIC 78/52 73     SBY 73/52 73
ORF 79/57 74     ECG 80/56 64 20

CULLEN

In the hours before

Special weather statement, Apr 1, 12:15 PM EST, 1 hour 57 minutes before
VAZ048>049-060>081-083>090-092>093-095>100-MDZ021>025-NCZ012>017-
030>032-102-ANZ630>633-650-652-654-656-658-012300-

SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1215 PM EST WED APR 1 1998

...POSSIBLE GUSTY WINDS AND HAIL ACCOMPANYING THUNDERSTORMS THIS
AFTERNOON...

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON ACROSS THE LOWER
MARYLAND EASTERN SHORE...CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST
NORTH CAROLINA. THE MAIN THREAT FOR THUNDERSTORMS WILL BE FROM EARLY
AFTERNOON ACROSS THE EASTERN PIEDMONT...TO MID TO LATE AFTERNOON
FARTHER EAST ALONG THE COASTAL PLAIN AND TO THE COAST. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON AS CLOUD COVER HAS KEPT
THE ATMOSPHERE RELATIVELY STABLE...HOWEVER ISOLATED OCCURRENCES OF
GUSTY WINDS AND HAIL REACHING SEVERE LIMITS ARE POSSIBLE.

SEVERE THUNDERSTORMS PRODUCE WIND GUSTS EQUAL TO OR GREATER THAN
50 KNOTS (58 MPH) AND HAIL OF THREE-QUARTER INCH OR GREATER DIAMETER.

A COLD FRONT MOVING THROUGH WESTERN SECTIONS OF VIRGINIA AND NORTH
CAROLINA THIS AFTERNOON WILL MOVE QUICKLY EASTWARD AND BE LOCATED OFF
THE COAST BY THIS EVENING. A WARM...MOIST AIRMASS OVER THE AREA AHEAD
OF THE FRONT HAS BECOME UNSTABLE ENOUGH TO PRODUCE THUNDERSTORMS THIS
AFTERNOON.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:09 PM ESTTornado WarningAKQLunenburg31 min
Apr 1, 2:20 PM ESTTornado WarningAKQCity of Suffolk35 min
Apr 1, 2:45 PM ESTTornado WarningAKQCity of Norfolk, City of Portsmouth20 min
Apr 1, 5:14 PM ESTSevere Thunderstorm WarningAKQLouisa31 min
Apr 1, 6:45 PM ESTSevere Thunderstorm WarningAKQCaroline, Hanover30 min
Apr 1, 6:50 PM ESTTornado WarningAKQCaroline, Hanover25 min

Nearby

Tornado Warnings in Virginia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.